Does Citalopram cause burning mouth syndrome? (+5 Factors)
This article will discuss Citalopram (Celexa) induced Burning mouth syndrome (BMS). Furthermore, we will explore the factors that can contribute to Burning mouth syndrome, and what steps should be taken if BMS occurs in individuals taking Citalopram.
Does Citalopram cause burning mouth syndrome?
Yes, Citalopram may cause Burning mouth syndrome but it is a very uncommon side effect of Citalopram and does not occur in all individuals who take this drug.
The side effects of Citalopram can differ from person to person, as everyone reacts to medications in their own way. If you notice any side effects while taking this drug, it is recommended that you promptly speak with your healthcare provider to address them as soon as possible.
What is the potential link between Citalopram and burning mouth syndrome?
Burning mouth syndrome is defined as orofacial pain that occurs without any visible mucosal lesions. It is characterized by burning pain in the mouth, xerostomia (dry mouth), and altered taste perception (1).
Like other antidepressants, dry mouth is a very common side effect of Citalopram which results in reduced saliva production in the mouth. The decrease in saliva production makes oral tissues more sensitive to various stimuli which in turn leads to the burning sensation in the mouth causing burning mouth syndrome.
Citalopram may exacerbate the symptoms of burning mouth syndrome in individuals who are already predisposed to BMS.
What does research suggest?
The research on Citalopram-induced burning mouth syndrome is limited because this is an uncommon side effect of Citalopram. However, more studies have focused on the SSRIs induced BMS in general.
According to a study, a patient with melancholic depression when prescribed Citalopram, the patient experienced persistent and painful burning sensation in the mouth shortly after the dose of the drug was increased from 10mg to 20mg. The symptoms disappeared after the discontinuation of Citalopram (2).
This study showed a prominent role of Citalopram in inducting burning mouth syndrome.
Another study suggested that SSRIs increase the serotonin level in the body. Due to the algogenic effect of serotonin, it contributes to a burning pain sensation in the mouth. The occurrence of BMS after Citalopram is also attributed to the peripheral algogenic effects of serotonin (1).
What factors can contribute to Citalopram-induced burning mouth syndrome?
Various factors can contribute to Citalopram-induced burning mouth syndrome such as,
Individual variations: The response of individuals toward Citalopram is different depending on their physical well-being, genetic variations, and overall health status.
Dosage: A high dose of Citalopram is more prone to cause BMS in individuals as compared to a low dose.
Xerostomia: Citalopram causes frequent dry mouth in individuals making them more susceptible to BMS.
Existing diseases: The underlying medical condition of an individual such as oral infections increases the risk of getting BMS after taking Citalopram.
Drug-drug interactions: Concurrent use of Citalopram with medications such as Fluoxetine, Haloperidol, or Benzhexol can potentially increase the risk of getting BMS.
How to manage Citalopram-induced burning mouth syndrome?
If you experience Citalopram-induced burning mouth syndrome, it is crucial to take action immediately. Citalopram should be discontinued or the dosage reduced if the benefits of the drug do not outweigh the risks.
Don’t let dry mouth or xerostomia affect your daily life. Try using saliva substitutes or frequently sipping water to alleviate the discomfort. These simple solutions can make a big difference in your overall comfort and quality of life. Take control of your oral health and start implementing these effective remedies today (3).
Consult a healthcare provider if you experience any side effects of the medication, including BMS.
Was this helpful?
Raghavan SA, Puttaswamiah RN, Birur PN, Ramaswamy B, Sunny SP. Antidepressant-induced Burning Mouth Syndrome: A Unique Case. Korean J Pain. 2014 Jul;27(3):294-6. doi: 10.3344/kjp.2014.27.3.294. Epub 2014 Jun 30. PMID: 25031818; PMCID: PMC4099245. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4099245/
S. Petrykiv, L. de Jonge, M. Arts, Burning mouth syndrome: Problem in the mouth?, European Psychiatry, Volume 41, Supplement, 2017, Page S254, ISSN 0924-9338, https://doi.org/10.1016/j.eurpsy.2017.02.049.
Sun A, Wu KM, Wang YP, Lin HP, Chen HM, Chiang CP. Burning mouth syndrome: a review and update. J Oral Pathol Med. 2013 Oct;42(9):649-55. doi: 10.1111/jop.12101. Epub 2013 Jun 16. PMID: 23772971. https://pubmed.ncbi.nlm.nih.gov/23772971/